Hire
Writers
Editors
Home Tour About Read What's New Help Forums Join
My Account Login
Shop
Save
Support
E
Book
Store
Learn
About
Jesus
  

Win A Publishing Package HERE            

The HOME for Christian writers! The Home for Christian Writers!
The Official Writing Challenge

BACK TO
CHALLENGE
MAIN

INSTRUCTIONS

how it works
submission rules
guidelines for
choosing a level

ENTRIES

submit your entry
read current entries
read past entries
challenge winners



Our Daily Devotional HERE
Place it on your site or
receive it daily by email.





TRUST JESUS TODAY

TRY THE TEST



Share
how it works   Submit

Previous Challenge Entry (Level 3 – Advanced)
Topic: Year(s) (01/20/11)

TITLE: The Year of Crazy
By Shann Hall-LochmannVanBennekom
01/26/11


 LEAVE COMMENT ON ARTICLE
 SEND A PRIVATE COMMENT
 ADD TO MY FAVORITES

It was the best of years; it was the worst of years. The year 1997 is what my family and I call my crazy year. It started in February with my first of many attempted suicides.

Iíd been suffering from a chronic illness that caused unbearable pain. I was also in a state of denial; my mind discovered early in my life that things that caused me emotional pain could be easily repressed.

My mother had died four years previously. Mom was my best friend and I missed her desperately. Accidentally, one day, I discovered a way to make my grief go away for a little while. I drove by Momís house and saw her car in the driveway. My heart started to race and I smiled; she was home from vacation. The relief only lasted mere seconds. But I discovered that if I pretended that she wasnít dead but on holiday, my pain would diminish significantly.

This all added to the downfall of Ď97; the biggest crash occurred when my doctor put me on anti-depressants, certain types helped people with chronic pain. I was warned that it would take about six weeks for the drugs to build up in my system before I would notice any difference.

Sure enough about a month and an half went by and I feet different. I still had the unbearable pain but now I also had had an uncontrollable urge to kill myself. My first attempt was a devious plot that had to do with messing with my IVs. I wanted it to look like an accident for the sake of my children.

This is the point when I usually receive a horrified look because people canít believe a mother would do such a terrible thing. However, I truly believed my kids would be happier, healthier, and safer with me dead. I was aware enough that I never did anything while in the kids' presence. Iíd wait until they went to bed. Not smart at all, but remember, this was the year of crazy.

For months, I attempted suicide countless times. I tried jumping out the second story window, I rigged the van to drive over me. I only managed to crush my arm, but I was content with that because I believed I deserved to be punished for being such a horrible person.

Iíd been hospitalized about every other week. In the end, it turned out I spent more days as an inpatient psychological patient than I spent at home.

Finally, after months of severe overdoses that should have killed an elephant, my doctors decided I was too much of a danger to myself. At the end of December, all of my medications were stopped. I attempted suicide for the last time on New Yearís Eve. By the end of January, all thoughts of dying prematurely left my brain as rapidly as they entered.

Once I was thinking clearly, I blamed the antidepressants. The doctors laughed at me; but I vowed I would never take another form of the almost-deadly medicine. Apparently they caused some type of a weird reaction. I knew they helped others, I was a nurse after all, but for me they were like poison.

Since my crazy year, doctors have realized that suicidal ideations are indeed a side-effect for some people. I have a new doctor now, who is amazed that I survived myself. I should have died several times over.

Living with a chronic illness left me feeling useless and helpless. When Mom died, I should have promptly dealt with my grief, instead I hid from the truth. That added hopelessness and unresolved grief onto my bundle of nerves. I felt totally out of control. I couldnít make my illness go away; I couldnít relieve my physical nor my emotional pain, and I couldn't make my mom alive again. So I decided to control the only thing left - my death. Thankfully, God had other plans.

So it was the worst of years for obvious reasons; however it was the best of years because God watched over me and kept me safe. My kids were young enough to not really remember and they bounced back exceedingly well. Jesus was definitely in control and I am so grateful!


The opinions expressed by authors may not necessarily reflect the opinion of FaithWriters.com.
Accept Jesus as Your Lord and Savior Right Now - CLICK HERE
JOIN US at FaithWriters for Free. Grow as a Writer and Spread the Gospel.


This article has been read 430 times
Member Comments
Member Date
Tracy Nunes 01/31/11
Thank you so much for your transparency in sharing such a difficult time with us. Physical and emotional pain can cause so much turmoil and others are helped when we let them see what Jesus has healed us from.
AnneRene' Capp 01/31/11
At the risk of sounding like a broken record, I truly feel so privileged at being on the receiving end of such humbleness.

Humbleness that reveals a rare depth of courage to intimately share your trials in order to reach out to others, lovingly and compassionately reassuring them that God is good, God is great and God is merciful.

In essence, hope for those who need encouragement to press through personal trials and heartache instead of giving up.
You really are such a blessing and I am genuinely honored to be called your friend!
Noel Mitaxa 01/31/11
Wow, you have shown a lot of personal courage - if this is your own experience - or incredible insights into the thinkling of anyone with suicidal tendencies. If it is personal experience, 2 Thess 1: 3 - 5 may widen your perspective further. God bless you.
Barbara Lynn Culler01/31/11
Very courageous of you to share your testimony. God sure has reason for you to keep on, my friend. :)
Amy Michelle Wiley 01/31/11
Those medicines can be so scary. You are brave to share your story and I pray God will continue to use you to be able to reach out to help others in the same situation.
Edmond Ng 02/01/11
Suicidal tendencies as a side effect of medication is horrifying! Having taken care of someone with suicidal tendencies before, I can understand the inclination and pray that those around the depressed would show loving care and be sensitive enough to realize where the problem lies, especially when it comes to sudden change with medication. Thanks for sharing this.
Laury Hubrich 02/01/11
I'm so glad you could share your story. It's not as outrageous as some may think. I have a chronic illness, too. Once I was in a clinical trial for a pain med and I felt better than I had in years until I hit a point where suicide was always on my mind, too. It's a very real thing. I got off of it quickly with my doctor's help.

Also, with chronic illness and the pain that comes with it, it's easy to let my mind wander to suicide. Only wander... I'm so glad my thinking is clear enough to know it's definitely not the answer. I'm so glad you were able to get off your meds so you could think clearly once again, too.

It will help so many people to know they are not alone in their struggles with 'anti-depressants'. They don't always work in ways that were intended. Blessings to you and if you ever need to talk, you can PM me.
Rachel Phelps02/01/11
Such a raw, honest entry. Thank you for sharing it.
Shelley Ledfors 02/01/11
What a powerful story and, more importantly, testimony to the Lord bringing us through the darkest of times.

It is truly frightening the side effects some medications can have. When I took care of my dad in the final stages of pancreatic cancer one of the meds they had him on made him so agitated it was horrible for him and everyone around him. None of us got any sleep until it got changed.

I'm so thankful that the Lord brought you through that year...he knew we'd need you here!
Cheryl Harrison 02/01/11
Thanks for sharing your testimony. God is so faithful to carry us through. The side-effects of drugs are sometimes worse than the condition they are treating. I had a friend who took anti-depressants. They caused him to be suicidal and sadly he succeeded. I am thankful God protected you. God bless you and your children.
Eliza Evans 02/02/11
I really appreciate you sharing this harrowing experience. I can't imagine going through that.
For red ink--I would take out everything that makes it a softer delivery. (explainations, etc) Because it is so terrifying, a minimalist approach is most powerful, in my opinion. And you have used that for the most part. I'd end it at "God had other plans" YES! Thank God.
Patsy Hallum02/02/11
I empathize! anti depressants are dangerous. Thank you for sharing this part of your life so beautifully with so much faith.
Ann Grover02/02/11
Thank you for sharing this, whether it is your true experience or that of another. Courageous writing, either way.

For a stronger and more powerful impact, I'd suggest that it be written from just a slightly more "understated" viewpoint . . . Even though it might seem contradictory to make "tough it up," it would give it a "punch" that would help the reader empathize . . . and truly feel the despair.


Joan Campbell02/07/11
Glad you drew me back here, Shann. I agree with what the others said about this taking a great deal of courage to write. I suffered with a bit of postnatal depression and remember some of the crazy, illogical, dangerous thinking. I believe you capture it SO well and share it so honestly and, as always, you give God the credit for drawing you through it. I've missed reading your beautiful entries!